Thyroid-Associated Ophthalmopathy after Treatment for Graves' Hyperthyroidism with Antithyroid Drugs or Iodine-131.
Research output: Contribution to journal › Article
Context: Previous randomized trials have suggested an association between radioiodine treatment for Graves' hyperthyroidism and thyroid-associated ophthalmopathy (TAO). Objectives: The aim of the study was to compare the occurrence of worsening or development of TAO in patients who were treated with radioiodine or antithyroid drugs. Design: We conducted a randomized trial (TT 96) with a follow-up of 4 yr. Patients, Setting, and Intervention: Patients with a recent diagnosis of Graves' hyperthyroidism were randomized to treatment with iodine-131 (163 patients) or 18 months of medical treatment (150 patients). Early substitution with T4 was given in both groups. Main Outcome Measure: Worsening or development of TAO was significantly more common in the iodine-131 treatment group (63 patients; 38.7%) compared with the medical treatment group (32 patients; 21.3%) (P < 0.001). Results: The risk for de novo development of TAO was greater in patients treated with iodine-131 (53 patients) than with medical treatment (23 patients). However, worsening of TAO in the 41 patients who had ophthalmopathy already before the start of treatment was not more common in the radioiodine group (10 patients) than in the medical group (nine patients). Smoking was shown to influence the risk of worsening or development of TAO, and smokers treated with radioiodine had the overall highest risk for TAO. However, in the group of smokers, worsening or development of TAO was not significantly associated with the choice of treatment for hyperthyroidism. Conclusions: Radioiodine treatment is a significant risk factor for development of TAO in Graves' hyperthyroidism. Smokers run the highest risk for worsening or development of TAO irrespective of treatment modality.
|Research areas and keywords||
Subject classification (UKÄ) – MANDATORY
|Journal||The Journal of clinical endocrinology and metabolism|
|Publication status||Published - 2009|